Skip to content

What are the Signs of a Heroin Overdose?

If you are using heroin or a loved one may be, it is important to know the signs of a heroin overdose so that you can get help or provide life-saving support if an overdose occurs.

In the United States, a drug overdose death occurs approximately every 2.7 minutes. A heroin overdose death occurs approximately every 40 minutes. 

Get help today at the Robert Alexander Center. We offer supportive treatment from detox to aftercare with multiple supportive program levels in between. Our Kentucky treatment programs combined the traditional and alternative to give individuals the best chance to achieve lifelong sobriety. 

Speak with an admissions coordinator today to see how our expert care and lead to lasting recovery.

What is an Overdose?

An overdose is defined as either knowingly or unknowingly taking too much of a substance, most often a drug. An overdose will appear differently based on the drug being overdosed on, but they can all have similar results. Seizures, vomiting, and coma are often present and can be fatal if not treated immediately. Even with treatment, overdoses can have lasting effects and may still result in fatality. 

Overdose deaths up until March 2020 were at a 3-year plateau of approximately 70,000 people annually. However, 2020 data saw a 20,000 person increase to over 91,000 overdose-related deaths. While this increase can be attributed to the pandemic, it has not slowed down. Data from 2021 indicates a 20-30% increase in overdose deaths meaning that the 2021 numbers may top 100,000 annual deaths, double the number of annual deaths in 2015 and previous years. 

These skyrocketing numbers have led scientists and researchers to focus on overdose reversal medications, and other pharmacological supports to aid detoxification and recovery. Breakthroughs have been made, and medication-assisted treatment for opioids and alcohol is available. However, drugs like cocaine and fentanyl, which have increasingly high overdose rates, are still in the trial stages of development.

Can You Overdose on Heroin?

Absolutely. Heroin is an opioid pain reliever related to morphine, codeine, and hydrocodone. While it is illegal to prescribe, it has much the same effects as these prescription medications but is often considered more addictive due to unregulated use. 

What are the Signs of a Heroin Overdose?

Heroin overdoses are often identifiable by a person’s physical and mental state. When an individual overdoses on heroin, their body begins to slow down to a dangerous level. Individuals may have trouble maintaining or regaining consciousness, have a reduced breathing rate, take increasingly shallow breaths, have a slowed heart rate, be cold to the touch, have a blue-ish tint to the lips and fingers, have a seizure, or experience vomiting. 

These symptoms can differ if an individual is mixing substances with other depressants or stimulants. 

What to do If Someone Overdoses on Heroin?

If an individual overdoses on heroin, it is crucial to do the following:

  • Call 911 for help
  • Administer Naloxone, if available
  • Support the individuals breathing
  • Monitor the person’s response

Calling for help can save someone’s life. Good Samaritan Laws apply, indicating you can not be charged with possession of the drug if you call to save someone else’s life. This law was designed for this cause. Call 911, tell the operator someone is experiencing an overdose, and give your current location. 

Administer Naloxone if available. Naloxone is now available by prescription and available in each EMS kit. If you are not medically trained, follow the instructions provided on the medication. After administering Naloxone, it takes approximately 2-3 minutes to take effect. 

While waiting, or if Naloxone is unavailable, it is important to support the individuals breathing. You want to ensure no obstruction in the mouth and that the head is tilted back to clear the airway. If the individual begins to vomit, turn them on their side. At this time, you may also need to administer CPR if the person stops breathing. 

Lastly, you should monitor the person’s response until EMS arrives. By doing so, you can offer life-saving information. Things like time and type of drug are crucial for providing life-saving measures.

How to Find Treatment for Heroin Addiction and Abuse

If you or a loved one are struggling with heroin addiction and abuse, it is crucial to get help.

We provide comprehensive treatment at the Robert Alexander Center. We provide comprehensive treatment, from our Kentucky detox and inpatient treatment programs to outpatient and family therapy for individuals who have progressed through our addiction treatment programs. 
Get help today at the Robert Alexander Center. Contact us to learn more about how we can help treat heroin addiction with comprehensive programs.

Call Now Button